Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Wilmington, NC

May 28, 2001Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2001, 6:16 PM EDT for Georgetown County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2001, 6:16 PM EDT (22:16 UTC)
Expired
May 28, 2001, 7:00 PM EDT
In force
44 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 282216
SVRILM
SCC043-282300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
616 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES WEST OF NORTH SANTEE...
  OR ABOUT 15 MILES SOUTHWEST OF GEORGETOWN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NORTH SANTEE AT 625 PM EDT
   ANNANDALE PLANTATION AT 630 PM EDT
   BETHERA AT 635 PM EDT

HAIL THE SIZE OF GOLFBALLS OR LARGER... AND WINDS GREATER THAN 58
MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3337 7955 3319 7959 3306 7904 3328 7898

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:19 PM EDT, 57 minutes earlier.

Area forecast discussion, May 28, 5:19 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
519 PM EDT MON MAY 28 2001

WILL SEND AN UPDATED ZFP TO ACCOUNT FOR EARLIER START TO PCPN THIS
EVENING MAINLY ACROSS THE SOUTHERN TIER OF COUNTIES. SEVERAL
THUNDERSTORMS HAVE DEVELOPED ON THE SOUTHERN EDGE OF THE RAIN-COOLED
AIRMASS FROM EARLIER CONVECTION. THESE STORMS ARE MAKING A BEELINE
FOR WILLIAMSBURG AND GEORGETOWN COUNTIES WITHIN THE NEXT HOUR. STILL
FEEL LARGEST THRUST OF PCPN WILL OCCUR AFTER MIDNIGHT AS SHORT WAVE
OVER THE MID SOUTH MOVES EAST.

FCSTID = 9
ILM   68  83  60  84 /  70  40  10   0
LBT   66  84  57  84 /  70  30  10   0
FLO   66  86  58  85 /  70  30  10   0
MYR   70  81  63  80 /  70  40  10   0

.ILM...
NC...NONE.
SC...NONE.

TRA

In the hours before

Local storm report, May 28, 2:08 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
208 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    5 NW HAMPSTEAD            NC   1.75 INCH HAIL
05/28/01   PENDER                         REPORTED BY CO-OP
                                          OBSERVERS

1243 PM    3 N LELAND DUPONT         NC   1.75 INCH HAIL
05/28/01   BRUNSWICK                      REPORTED BY LAW
                                          ENFORCEMENT

1255 PM    WILMINGTON AIRPORT        NC   1.00 INCH HAIL
05/28/01   NEW HANOVER                    REPORTED BY NWS

0147 PM    GREELYVILLE Y              SC   1.00 INCH HAIL
05/28/01   WILLIAMSBURG                   REPORTED BY PUBLIC

CH
Local storm report, May 28, 2:39 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
239 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    NESMITH                   SC   1.00 INCH HAIL
05/28/01   WILLIAMSBURG                   REPORTED BY SPOTTERS

CH
Local storm report, May 28, 3:18 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
318 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
L
0235 PM    4 NW OUTLAND SC HIWAY 51  SC   .75 INCH HAIL
05/28/01   GEORGETOWN                     REPORTED BY SPOTTERS

CH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:46 PM EDTSevere Thunderstorm WarningILMWilliamsburg59 min
May 28, 2:28 PM EDTSevere Thunderstorm WarningILMGeorgetown62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.